Wyoming, 2020

Hail in Wyoming, May 20, 2020

May 20, 2020 · NWS CYS · 7 events in 3 counties and zones

A few thunderstorms developed producing up to 2 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A few thunderstorms developed producing up to 2 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 20, 10:37 AM MST, 3 hours 28 minutes earlier.

Area forecast discussion, May 20, 10:37 AM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1137 AM MDT Wed May 20 2020

.SHORT TERM...(Today through Friday)
Issued at 445 AM MDT Wed May 20 2020

...Forecast looks on track today for severe thunderstorms this
afternoon through this evening...

IR and Watervapor Satellite loop early this morning shows the main
Pacific upper level low lifting north into Idaho bringing rain,
thunderstorms, and high elevation snowfall to that area. An
elongated trough extends south into the eastern Great Basin
region. This feature is forecast to lift northeast and push into
Wyoming by this afternoon, resulting in enhanced dynamic forcing
and lift. Near the surface, a stationary front will push east as
a cold front through the afternoon across eastern Wyoming and
eventually into western Nebraska late this evening. Expect strong
to severe thunderstorms to initiate ahead of this front as the
potent shortwave lift northeast across the area. There is high
confidence for at least widely scattered severe thunderstorms over
the eastern Wyoming plains/western Nebraska this afternoon into
this evening. However, limited confidence still exists at the
westward extent of these thunderstorms as well as when the
activity becomes more quasi-linear as they push east. Overall
coverage of the severe storms is also questionable at this time.
All convective parameters have been consistent compared to 24 or
48 hours ago, so not going to go into too much detail on that
since very little has changed in the thermodynamic profile. One
concern is the drier air which is expected to immediately push
into the region behind the front, aided by downslope winds near
the surface. Several models show this drier air moving into the
I-25 corridor around noon, which may greatly prevent convective
initiation further west along Interstate 25. This is the area of
greatest uncertainty, Cheyenne northward to Chugwater and Douglas
Wyoming. High resolution models and CAMs show the first batch of
thunderstorms developing over the central/northern Laramie Range
and pushing north into Converse and Niobrara counties, with a few
cells developing in Platte and Goshen counties through the middle
of the afternoon. After a brief lull, models then show another
batch developing further south, near the Colorado/Wyoming/Nebraska
border as the cold front begins to accelerate eastward. The HRRR
shows discrete cells, likely severe, while the WRF 3km shows a
QLCS developing across Laramie, Goshen, and Kimball counties. This
transition to a convective band is key in terms of timing, since
very large hail and tornadoes are not as prevalent with convective
lines. Models are still showing an elevated risk for tornadoes
across the plains; however, most high res models do not show
severe cells initiating in the area of the best llvl CAPE and
helicity in and around the North Platte River valley. This will
need to be monitored closely over the next 5 to 8 hours, since the
HRRR shows some impressive cells east of I-25 through 800 pm this
evening. Otherwise, still expect the severe weather to gradually
transition to strong damaging winds and very heavy rainfall as an
MCS feature propagates southeast across western Nebraska tonight.
There is a good chance for fog after midnight tonight, especially
where the heaviest rainfall amounts are located.

For Thursday and Friday, expect cooler temperatures although highs
will generally be near normal for this time of the year. Overnight
lows may lower to near freezing over the high valleys each night.
Otherwise, there will be a slight chance for thunderstorms across
the eastern plains and in the mountains on Thursday, with a lower
chance on Friday as drier air moves into the area.

.LONG TERM...(Friday night through Tuesday)
Issued at 445 AM MDT Wed May 20 2020

In between systems Friday night with dry weather. But another low
pressure system approaching from the west. Surface front begins to
move into Carbon and Converse Counties by early Saturday morning.

Much colder as GFS 700mb temperatures at or below zero across
Carbon County behind the front. Could be dealing with some
mountain snow in the Snowy and Sierra Madre Ranges with these
colder temperatures. Also pretty windy with the low tracking
across northeast Wyoming. 700mb winds up to 35-40kts across our
western zones during the day Saturday.

Upper shortwave trough moves through Sunday with warmer
temperatures returning for Memorial Day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1130 AM MDT Wed May 20 2020

Active weather pattern anticipated to start this afternoon and
affect the LAR and CYS terminals in the next 6 hours. LAR and CYS
should begin to see VCSH and VCTS by 20/21Z. Gusty winds for the
WY terminals between 30-40 knots likely, with higher gusts
possible due to TS activity developing as the afternoon
progresses. The Nebraska Panhandle terminals should see an
increase in CIGs this afternoon, with gusty winds 30-35 knots.
VCTS/-TSRA/VCSH will be likely after 0Z in that area.

&&

.FIRE WEATHER...
Issued at 309 AM MDT Wed May 20 2020

Dry and windy conditions expected across most of Carbon county
and portions of Albany county today and Wednesday. Although fuels
are green, this may lead to locally elevated fire weather
conditions each afternoon as winds gust up to 45 mph. Further
east, minimal concerns expected due to higher humidities and a
good chance for wetting rains, especially east of Interstate 25.
Cooler temperatures and somewhat drier weather expected Thursday
through next weekend.

&&

.HYDROLOGY...
Issued at 320 AM MDT Wed May 20 2020

Forecast river levels have trended lower for the next 48 hours,
likely due to the lack of expected rainfall with this next system.
River levels along the upper North Platte River (near Saratoga),
Encampment River, Little Snake River, and the Laramie River may
approach bankfull due to high elevation snow melt. Otherwise,
flash flooding is a concern across the eastern plains of southeast
Wyoming and western Nebraska this afternoon into this evening. A
few Flash Flood Warnings are possible due to very heavy rainfall
from training thunderstorms. Due to limited confidence in areal
extent and location, will hold off on issuing a Flood Watch for
flash flooding at this time.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...GCC
AVIATION...BW
FIRE WEATHER...TJT
HYDROLOGY...TJT
Hazardous weather outlook, May 20, 4:38 AM MST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
538 AM MDT Wed May 20 2020

WYZ103-105>107-115>118-211145-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
538 AM MDT Wed May 20 2020

This hazardous weather outlook is for portions of southeast
Wyoming, mainly along and west of I-25 and east of the Carbon
county line.

.DAY ONE...TODAY AND TONIGHT

Isolated or widely scattered thunderstorms are expected to
develop this afternoon and continue through early this evening.
A few of these thunderstorms may become severe with large hail,
strong damaging winds, and even an isolated tornado possible.
Please monitor the latest forecasts for future watches and
warnings today.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated thunderstorms are possible each day through the week with
a higher coverage of thunderstorms expected for the weekend. The
threat of severe weather is low at this time.

.Spotter information statement...

Spotter activation may be required today.

WYZ104-109>114-211145-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
538 AM MDT Wed May 20 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty winds are expected this afternoon and into this evening.
West to southwest winds may gust as high as 50 mph, resulting in
periods of hazardous travel for high profile vehicles.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A few thunderstorms are possible each day through the week. There
is no threat of severe weather at this time.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-211145-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-Goshen County-
East Laramie County-
538 AM MDT Wed May 20 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous thunderstorms are expected to develop this
afternoon and continue through late this evening. Some of these
thunderstorms will become severe with large hail, strong damaging
winds, and even an isolated tornado possible. Please monitor the
latest forecasts for future watches and warnings today.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation is likely today through this evening.

In the hours before

Special weather statement, May 20, 1:54 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
254 PM MDT Wed May 20 2020

WYZ103>106-109-110-114>116-202200-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Snowy Range Foothills WY-North Laramie Range WY-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
Laramie Valley WY-Snowy Range WY-
254 PM MDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON...CENTRAL
ALBANY AND SOUTHWESTERN CONVERSE COUNTIES UNTIL 400 PM MDT...

At 254 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Shirley Basin to 8 miles
north of Lake Hattie Reservoir. These storms were nearly stationary.

Wind gusts of 50 to 55 mph with locally higher gusts of 60 to 65
will be possible with these storms.

Locations impacted include...
Medicine Bow, Rock River, Battle Mountain, Shirley Basin, Bosler,
Baldy Peak, Wheatland Reservoir 3, Little Medicine School and
Arlington.

This includes Interstate 80 in Wyoming between mile markers 267 and
301.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Wyoming.

LAT...LON 4162 10630 4239 10641 4244 10622 4243 10608
      4247 10607 4251 10592 4160 10537 4126 10594
TIME...MOT...LOC 2054Z 305DEG 4KT 4239 10633 4136 10589

Worley
Local storm report, May 20, 1:56 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
256 PM MDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     NON-TSTM WND GST 19 N DIXON              41.31N 107.57W
05/20/2020  M61 MPH          CARBON             WY   MESONET

            MESONET STATION COWW4 21 NNE BAGGS - COW
            CREEK RAWS - COW.

&&

AW
Local storm report, May 20, 1:57 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     NON-TSTM WND GST 15 E SINCLAIR           41.74N 106.84W
05/20/2020  M65 MPH          CARBON             WY   MESONET

            MESONET STATION WY15 14.5 E SINCLAIR
            (WYDOT).

&&

AW
Local storm report, May 20, 1:58 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
258 PM MDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     NON-TSTM WND GST 15 E SINCLAIR           41.74N 106.84W
05/20/2020  M65 MPH          CARBON             WY   PUBLIC

            SUSTAINED WIND GUSTS OF 65MPH FROM
            2048Z-2052Z.

&&

BMW
Local storm report, May 20, 2:00 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     NON-TSTM WND GST 10 SSW HANNA            41.73N 106.65W
05/20/2020  M59 MPH          CARBON             WY   MESONET

            SUSTAINED WIND GUST 59MPH FROM 2046Z-2054Z.

&&

BMW
Local storm report, May 20, 2:04 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
304 PM MDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.75N 106.51W
05/20/2020  M59 MPH          CARBON             WY   MESONET

            WIND GUST AT HALLECK RIDGE MESONET.

&&

BMW

The radar

The Cheyenne radar (KCYS), 184 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Converse

When
May 20, 2:05 PM MST
Where
Converse County, 1.23 mi SW of Douglas
Measured
1 in hail
Reported by
Public
Coordinates
42.750, -105.400

Observer reported hail via mPING.

Hail, Converse

When
May 20, 2:05 PM MST
Where
Converse County, 0.51 mi W of Douglas
Measured
1.75 in hail
Reported by
Public
Coordinates
42.760, -105.390

Hail, Converse

When
May 20, 2:22 PM MST
Where
Converse County, 0.86 mi SE of Douglas
Measured
2 in hail
Reported by
Public
Coordinates
42.750, -105.370

Observer reported hail via mPING.

Hail, Converse

When
May 20, 2:41 PM MST
Where
Converse County, 7.62 mi N of Orpha
Measured
1 in hail
Reported by
Public
Coordinates
42.970, -105.510

Observer reported hail via mPING.

Hail, Converse

When
May 20, 2:57 PM MST
Where
Converse County, 0.51 mi W of Douglas
Measured
1.25 in hail
Reported by
Public
Coordinates
42.760, -105.390

Observer reported hail via Twitter.

Hail, Platte

When
May 20, 3:14 PM MST
Where
Platte County, 3.77 mi NW of Dwyer Junction
Measured
0.75 in hail
Reported by
Public
Coordinates
42.280, -105.050

Observer reported hail via mPING.

Hail, Goshen

When
May 20, 4:50 PM MST
Where
Goshen County, 0.69 mi N of Torrington
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.070, -104.180

Emergency management personnel reported nickel sized hail at corner of Main St. and 28th Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882899, 882900, 882901, 882902, 882903, 882904, 882905.